Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 140, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2005, 5:56 PM CDT for Cottonwood County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2005, 5:56 PM CDT (22:56 UTC)
- Expired
- Jun 13, 2005, 6:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:22 PM CDT | HAIL 0.75 | Jeffers, MN | |
| Jun 13, 6:23 PM CDT | HAIL 0.88 | Jeffers, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 132257 SVRFSD MNC033-132330- /O.NEW.KFSD.SV.W.0140.050613T2256Z-050613T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 556 PM CDT MON JUN 13 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA * UNTIL 630 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF STORDEN...OR ABOUT 11 MILES NORTHWEST OF WINDOM...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JEFFERS AROUND 605 PM CDT THIS EXTENDS THE PREVIOUS WARNING FOR COTTONWOOD COUNTY. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA. LAT...LON 4386 9547 4387 9499 4418 9514 4418 9546 $$ CHAPMAN
2 follow-up statements
000 WWUS53 KFSD 132317 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT MON JUN 13 2005 MNC033-132330- /O.CON.KFSD.SV.W.0140.000000T0000Z-050613T2330Z/ COTTONWOOD MN- 617 PM CDT MON JUN 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR COTTONWOOD COUNTY... AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JEFFERS...OR ABOUT 12 MILES NORTH OF WINDOM...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL COTTONWOOD COUNTY NORTH OF JEFFERS THROUGH 630 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4386 9547 4387 9499 4418 9514 4418 9546 $$ CHAPMAN
000 WWUS53 KFSD 132330 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 630 PM CDT MON JUN 13 2005 MNC033-132339- /O.EXP.KFSD.SV.W.0140.000000T0000Z-050613T2330Z/ COTTONWOOD MN- 630 PM CDT MON JUN 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR COTTONWOOD COUNTY EXPIRES AT 630 PM CDT... THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4386 9547 4387 9499 4418 9514 4418 9546 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:20 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 13, 3:20 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT MON JUN 13 2005 .DISCUSSION... NRLY STACKED LOW IN NERN NE WL MOV NEWD OVR MN TNGT WITH UNSTABLE WARM SECTOR SCT TSTMS AHEAD OF LOW...TO WRAPAROUND SHWRS/SCT TSTMS BEHIND LOW TNGT. HEAVY RAIN STILL PSBL WITH WRAPAROUND AS HAS BEEN OCCURRING NEAR WINNER IN SCNTRL SD THIS AFTN...BUT APPEARS ENERGY JUMPING TO EAST...SO WILL LET FLOOD WATCH EXPIRE AT 6 PM. NUISANCE WRAPAROUND SCT SHWRS STILL EXPCD TO PULL EWD THRU CWA TUE...BUT SLOWER THAN CURRENT FCST. HIGHS TUES SHOULD OCCUR LATE AS CLDS SLOWLY BREAK UP FM W TO E IN CWA DURG AFTN. THEN WILL KEEP THE DRY FCST WITH WARMING TREND SPRDG EWD OVR CWA WED THRU WEEKEND AS UPR RDG BUILDS OVER AREA. TREND IS FOR PERSISTENT SLY FLOW TO BRING BACK MORE HUMIDITY ALSO...SO GUID TEMPS...ESP LOWS...STILL LOOK A LIT ON THE COOL SIDE. THERE IS THE OUTSIDE PSBLTY OF A FEW RIDGE RIDING TSTMS ESP WITH NOCTURNAL JET AT SOME POINT...BUT WAY TOO IFFY TO PUT IN FCST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH THROUGH 6PM CDT FOR SDZ038-050-052-053-057>059-063-064. MN...NONE. IA...NONE. NE...NONE. && RSR
Hazardous weather outlook, Jun 13, 12:55 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1255 PM CDT MON JUN 13 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1255 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG A MARSHALL MINNESOTA TO SPENCER IOWA LINE THROUGH THE EARLY EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OUTSIDE OF THE MODERATE RISK AREA...INCLUDING SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST NEBRASKA AND NORTHWEST IOWA. AN ISOLATED TORNADO IS POSSIBLE ALONG AND JUST NORTH OF A WARM FRONT THAT IS SITUATED NEAR I 90 THROUGH THE EARLY EVENING HOURS. OTHERWISE...THE SLIGHT AND MODERATE RISK AREAS COULD PRODUCE HAIL UP TO ONE AND HALF INCHES WITH THUNDERSTORM WIND GUSTS TO 65 MPH. FURTHERMORE...WEST OF A BON HOMME COUNTY TO KINGSBURY COUNTY LINE...SOME LOCALLY HEAVY RAIN COULD FALL THIS AFTERNOON AND EARLY EVENING...WHERE 1 TO 2 INCHES OF RAIN COULD OCCUR IN SMALL AREAS OVER A SHORT PERIOD OF TIME. FLOODING... SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE FAIRLY PERSISTENT THROUGHOUT MUCH OF THE DAY TODAY WEST OF THE JAMES RIVER VALLEY. RAINFALL AMOUNTS THROUGH TUESDAY MORNING WILL TOTAL OVER ONE INCH IN MANY LOCATIONS. RAINFALL RATES WITH SOME OF THE MORE INTENSE ACTIVITY MAY RESULT IN PONDING AND FLOODING. FLOODING WILL OCCUR ON PORTIONS OF THE LOWER VERMILLION RIVER THROUGH WEDNESDAY NIGHT. IN ADDITION...MINOR FLOODING WILL OCCUR ON THE LITTLE VERMILLION NEAR SALEM...FIRESTEEL CREEK FROM MOUNT VERNON TO NEAR MITCHELL...AND THE JAMES RIVER NEAR MITCHELL THROUGH EARLY THIS WEEK. HOWEVER...WITH ADDITIONAL RAINFALL...OTHER RIVERS AND STREAMS MAY OVERFLOW THEIR BANKS. PLEASE STAY TUNED FOR THE LATEST FLOOD STATEMENTS THROUGH THE NWS SIOUX FALLS INTERNET SITE AND YOUR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG AREA OF LOW PRESSURE OVER THE WESTERN GREAT LAKES REGION ON TUESDAY WILL CREATE STRONG NORTHWEST WINDS OF 20 TO 30 MPH. THE STRONGEST WINDS WILL BE EAST OF INTERSTATE 29 ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE WINDS ARE EXPECTED TO SUBSIDE LATE TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 13, 5:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL MONTROSE 43.70N 97.18W
06/13/2005 0.75 INCH MCCOOK SD EMERGENCY MNGR
0506 PM HAIL 3 SW BERGEN 43.76N 95.04W
06/13/2005 1.00 INCH JACKSON MN TRAINED SPOTTER
&&
GHLocal storm report, Jun 13, 5:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 3 SW BERGEN 43.76N 95.04W
06/13/2005 1.00 INCH JACKSON MN TRAINED SPOTTER
0442 PM HAIL DICKENS 43.13N 95.02W
06/13/2005 0.88 INCH CLAY IA TRAINED SPOTTER
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 47 min |
| Jun 13, 5:24 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 37 min |
| Jun 13, 6:10 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 50 min |
| Jun 13, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.